Utah, 2017Winter Weather in Utah, February 21 to 24, 2017
February 21 to 24, 2017 · NWS GJT · 1 event in 1 county or zone
An upper level Pacific trough and surface cold front brought significant snowfall to the eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level Pacific trough and surface cold front brought significant snowfall to the eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 21, 6:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 21, 6:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
630 PM MST Tue Feb 21 2017
.SHORT TERM...(Tonight through Wednesday night)
Issued at 257 PM MST Tue Feb 21 2017
A tricky forecast coming up thanks to the ongoing warm
temperatures, an approaching boundary, and then stronger cold
front. First though, high clouds are on the increase this
afternoon thanks to the jet stream that is oriented from the
southwest to northeast causing some cirrus to form. Southwest flow
also continues allowing warm temperatures to advect in with many
areas reporting well above normal temperatures. Some gusty winds
of 20 to 30 mph are also being felt across the region in response
to the jet and a tightening pressure gradient.
As far as the big picture is concerned, an upper level trough
currently situated along the west cost will slowly dig south and
deepen some tonight and into tomorrow. Ahead of this trough, a
weak boundary has set up and is also dropping south. For the
remainder of today and tonight, variable cloudiness is expected
with a few snow showers possible for the highest elevations of the
eastern Uintah and northern mountains as the boundary just makes
the Colorado/Wyoming border after midnight.
This is where things get tricky. Latest guidance now shows the
boundary stalling out a little bit south of the border with
precipitation focused generally north of the I-70 corridor. The
eastern Uintas still look good for accumulating snow so the Winter
Storm Watch has been upgraded to an advisory through Thursday
night. As the boundary stalls, showery activity will continue north
of I-70 Wednesday morning but at this time, it doesn't look 'too
impressive'. However, it is the start of a long stretch of
unsettled weather and with that in mind, upgraded the watches to
advisories for the northern mountains, Flat Tops, and Book Cliffs
as the higher elevations look favored for snowfall through Friday
morning. We will need to keep an eye on the boundary and adjust
timing as necessary since models do seem to be having a bit of
trouble.
The trough that is just off the west coast will be just over
Nevada Wednesday afternoon and this trough will support a cold
front at the surface. The front looks to push through late
Wednesday night into Thursday morning. The heaviest precipitation
will accompany frontal passage and again, areas north of I-70 look
to be favored. Did have some concern about the central mountains
possibly needing an advisory and though they'll see some
accumulating snow, didn't look widespread or prolonged enough to
warrant any advisories. Something else later shifts will need to
keep an eye on.
.LONG TERM...(Thursday through Tuesday)
Issued at 257 PM MST Tue Feb 21 2017
By daybreak Thursday, the cold front will be moving across
western Colorado causing a noticeable drop in temperatures with
some snow and rainshowers possible for much of the area. By noon,
the front will have moved through while a closed low forms over
the plains. Showery activity still remains possible for most areas
though as the upper level trough moves through. As that occurs,
cold air aloft will cause an uptick in instability allowing snow
showers, some heavy, to continue through Friday afternoon for the
northern and central mountains.
By late Friday, precipitation will end as another low pressure
drops down the west coast almost exactly like this last system
did. This low will eject a short wave, just like the last one did,
and bring some light precip to the eastern Uintahs and northern
and central mountains Saturday evening through noon Sunday.
By Sunday evening, the low pressure will have tapped into Pacific
moisture and widespread showers will form ahead of the system.
This system will influence our weather through Wednesday and
beyond. Winter isn't done with us yet!
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM MST Tue Feb 21 2017
Scattered to broken mid and high level clouds will continue to
stream across the area this evening and overnight with some low
clouds developing over the mountain areas. There is a slight
chance of some isolated showers over the higher peaks but this
should have little to no impact on TAF sites. The higher winds
aloft will be a concern overnight into Wednesday with stronger
winds mixing down to the surface with some TAF sites gusting up to
30 kts. Showers will increase across areas north of I-70, mainly
over the mountains, by Wednesday morning with showers impacting
areas south of I-70 Wednesday evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM Wednesday to 9 AM MST Friday
for COZ003-004-013.
UT...Winter Weather Advisory from 6 AM Wednesday to 6 PM MST Thursday
for UTZ023.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJTHazardous weather outlook, Feb 21, 5:21 AM MST, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
521 AM MST Tue Feb 21 2017
COZ001>014-017>023-UTZ022>025-027>029-221300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
521 AM MST Tue Feb 21 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered snow showers can be expected over the
higher mountains through tonight. No significant accumulations are
expected through this period. Breezy to windy conditions will also
develop by this afternoon with temperatures climbing up to 15
degrees above seasonal normals.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a good chance for valley rain showers and mountain snow
showers each afternoon and evening as a series of moist Pacific
storms pass through. Colder air moving in may flip the valleys
over to all snow by Thursday morning. Expect moderate to heavy
snow accumulations for the mountains with light accumulating snow
in the valleys Thursday. A brief break will arrive Friday and
Saturday, although more rain and snow arrives Sunday and will be
sticking around through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Eastern Uinta Mountains
- When
- February 21, 9:00 PM MST to February 24, 10:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 11 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wyoming, February 21 to 22, 20171 death · $10,000 · 1 event
- Flooding in Washington, February 21, 2017$3.0 million · 3 events
- High Wind in Colorado, February 21, 2017$200,000 · 61 kt wind · 1 event
- Winter Storm and Damaging Wind in Utah, February 21 to 24, 2017$60,000 · 60 kt wind · 8 events
- Flood in Wisconsin, February 21 to 23, 2017$50,000 · 1 event
- Drought in Alabama, February 21 to 28, 20176 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 21, 20175 events
- Flooding in Wisconsin, February 21 to 27, 20175 events
- Drought in Mississippi, February 21 to 28, 20174 events
- Flooding in South Dakota, February 21 to 28, 20172 events
- High Wind in Montana, February 21, 201750 kt wind · 1 event
- High Wind in Montana, February 21, 201756 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686935.